MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VULCAN ABLATOR 90 DEG INTEGRATED; ARTHROSCOPE

SMITH & NEPHEW, INC. VULCAN ABLATOR 90 DEG INTEGRATED; ARTHROSCOPE
Model Number 7209659
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Arthralgia (2355); No Information (3190)
Date of Event 05/07/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after a successfully rotator cuff repair performed on (b)(6) 2017 where a 5.5 healicoil pk anchor was used, 2 weeks post operative visit was made and x-rays were performed and showed a metallic fragment underneath the cuff repair site.This fragment was observed for approximately 1 year on serial x-rays and there was no migration of symptoms.A few months ago the patient made a sudden move of his arm and a joint pain began, x-rays and mris were performed and showed that the metallic body moved into the glenohumeral joint.Therefore, a revision surgery was performed on (b)(6) 2020 and a round piece of metal was found and removed arthroscopically from the joint.The patient is stable and recovering.No further complications reported.Results of investigation of related complaint for the healicoil, have concluded that there was a metal fragment that was from the tip of a vulcan ablator probe instead of the healicoil pk anchor, which means that this had to be removed from the patient.
 
Additional Manufacturer Narrative
H10.Internal complaint reference: (b)(4).H3, h6: the reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.No product identification information was provided and thus a manufacturing record review could not be conducted.A complaint history review concluded this was an isolated event.A review of the instructions for use (ifu) found that it included recommendations, instructions and precautionary statements for proper use of the product.A review of risk management files found that the reported failure was documented appropriately.An assessment of the customer provided images identified the fragment was 0.2 cm in diameter.A clinical/medical evaluation found the impact to the patient was joint pain and a revision surgery.The complaint was confirmed.Factors that could have contributed to the reported event include a procedural variance.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this evaluation will be reopened for investigation.
 
Additional Manufacturer Narrative
H10: e1: facility name and address added.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A complaint history review concluded this was an isolated event.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A clinical/medical evaluation found the impact to the patient was joint pain and a revision surgery.An assessment of the customer provided images identified the fragment was 0.2 cm in diameter.Visual assessment of the fragment confirmed it does not belong to the reported healicoil.The fragment is an electrode tip from a 90 degree vulcan ablator.The complaint was confirmed and the root cause was associated with component failure.Factors that could have contributed to the reported event include a procedural variance.No containment or corrective actions are recommended at this time.

Brand Name
VULCAN ABLATOR 90 DEG INTEGRATED
Common Device Name
ARTHROSCOPE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
MDR Report Key10546579
Report Number3003604053-2020-00108
Device Sequence Number11067095
Product Code HRX
UDI-Device Identifier03596010470331
UDI-Public03596010470331
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K003893
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7209659
Device Catalogue Number7209659
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/02/2020
Initial Date Received by Manufacturer 08/26/2020
Supplement Date Received by Manufacturer09/17/2020
11/19/2020
04/13/2021
Initial Report FDA Received Date09/17/2020
Supplement Report FDA Received Date10/06/2020
11/25/2020
04/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;